Heavy Rain, Maricopa
- When
- July 21, 7:00 PM MST to 7:30 PM MST
- Where
- Maricopa County, 1.77 mi N of Twin Knolls
- Reported by
- Trained Spotter
- Coordinates
- 33.456, -111.633
One inch of rain in only 30 minutes.
Numerous power poles were blown down and homes were damaged in East Mesa when severe thunderstorms hit the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Numerous power poles were blown down and homes were damaged in East Mesa when severe thunderstorms hit the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 5:05 PM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 505 PM MST MON JUL 21 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...AVIATION PORTION UPDATED. && .SYNOPSIS... HUMID AIR AND WARMER WEATHER IS EXPECTED TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING. THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY FROM THE GREATER PHOENIX AREA EASTWARD AGAIN TUESDAY. MOSTLY CLEAR SKIES ARE EXPECTED IN SOUTHEAST CALIFORNIA TO THE LOWER COLORADO RIVER THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM FROM THE EAST WILL BRING A SIGNIFICANT INCREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN FROM EAST TO WEST ACROSS THE AREA LATE WEDNESDAY AND WEDNESDAY NIGHT. AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE LATTER PART OF THE WEEK. && .DISCUSSION... ISOLATED SHOWERS WERE DEVELOPING OVER SOUTH-CENTRAL ARIZONA GENERALLY FROM NORTH-NORTHEAST THROUGH THE EAST...SOUTHEAST AND SOUTHWEST OF THE GREATER PHOENIX AREA AT MID AFTERNOON TODAY. THEY WERE GRADUALLY INCREASING IN COVERAGE AND INTENSITY AND EXPECTED TO TURN INTO THUNDERSTORMS. OTHERWISE...THERE WERE CUMULUS CLOUDS BUILDING OVER SOUTH-CENTRAL ARIZONA AND PORTIONS OF SOUTHWEST ARIZONA AT MID AFTERNOON TODAY. TEMPERATURES WERE GENERALLY 5 TO 9 DEGREES WARMER TODAY. IT WAS MUCH DRIER IN SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA INCLUDING YUMA WITH DEW POINT TEMPERATURES GENERALLY 15 TO 25 DEGREES LOWER TODAY COMPARED YESTERDAY. DEW POINT TEMPERATURES WERE CLOSE TO THE SAME OR A FEW DEGREES LOWER IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. HUMID AIR AND MORE DAYTIME HEATING TODAY IS EXPECTED TO BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING. HAVE BOOSTED THE CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA UP A BIT HIGHER WAS PREVIOUSLY IN THE FORECAST. THE STORMS ARE EXPECTED TO BE RELATIVELY SLOW MOVING FROM THE EAST AND SOUTHEAST...SO THE MAIN THREAT WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL BE LOCALLY HEAVY RAIN. THE DRIER AIR IN SOUTHEAST CALIFORNIA TO THE LOWER COLORADO RIVER VALLEY MEANS MOSTLY CLEAR SKIES THERE THROUGH TUESDAY NIGHT TO PARTLY CLOUDY WEDNESDAY. ENOUGH MOISTURE IS EXPECTED TO REMAIN OVER SOUTH-CENTRAL ARIZONA MAINLY FROM THE PHOENIX AREA EASTWARD FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TUESDAY. A LOW PRESSURE SYSTEM CURRENTLY OVER SOUTHWEST TEXAS IS MOVING TOWARD THE WEST. THE NORTHERN EXTENSION OF THIS SYSTEM IS EXPECTED TO BE NEAR THE NEW MEXICO-ARIZONA BORDER BY LATE WEDNESDAY. THIS SYSTEM IS EXPECTED TO MOVE WEST ACROSS ARIZONA WEDNESDAY NIGHT AND SOUTHERN CALIFORNIA THURSDAY. THUS...A SIGNIFICANT INCREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM EAST TO WEST ACROSS THE AREA BY LATE WEDNESDAY AND WEDNESDAY NIGHT. THIS WILL RESULT IN COOLER WEATHER IN PHOENIX WEDNESDAY NIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE REDUCED TO A SLIGHT CHANCE IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THURSDAY WITH COOLER WEATHER. OTHERWISE...GENERALLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS THE AREA THURSDAY THROUGH THE END OF THE WEEK AS SOME MOISTURE LINGERS BEHIND THE LOW PRESSURE SYSTEM. AS THE LATE LOUIS ARMSTRONG USED TO SING MANY YEARS AGO... HELLO DOLLY. TROPICAL STORM DOLLY IS LOCATED IN THE SOUTHWEST GULF OF MEXICO. THE REMAINS ASSOCIATED WITH DOLLY ARE EXPECTED TO MOVE WEST ACROSS MEXICO DURING THE LATTER PART OF THIS WEEK AND OVER THE SOUTHERN GULF OF CALIFORNIA SATURDAY. MOISTURE ASSOCIATED WITH DOLLY WILL THEN PROBABLY SURGE UP THE GULF OF CALIFORNIA WITH A GOOD SURGE OF GUSTY WINDS FROM THE SOUTHEAST AND SOUTH AND INCREASING HUMIDITY UP TO LOWER COLORADO RIVER VALLEY AND INTO SOUTHEAST CALIFORNIA LATE SATURDAY NIGHT AND SUNDAY. THE WINDS ARE ALSO EXPECTED TO FAN OUT FROM THE SOUTHWEST ACROSS SOUTHWEST ARIZONA SUNDAY. && .AVIATION... KPHX/KIWA TAFS...CONVECTION HAS BEEN DEVELOPING DURING THE AFTN HEATING TIME TO THE NORTH-EAST-SOUTH OF THE GREATER PHX AREA...AS DEEP MOISTURE REMAINS...ALONG WITH RATHER UNSTABLE ATMOSPHERE. NATURE OF STORMS IS VERY PULSEY...WITH CELLS COLLAPSING QUICKLY BEFORE THE OPPORTUNITY TO GENERATE MUCH IN THE WAY OF SIGNIFICANT LARGE-SCALE OUTFLOW BOUNDARIES. ALTHOUGH THE CHANCE OF TSTMS WILL EXIST FOR BOTH KPHX/KIWA AIRSPACES INTO THE EVENING HOURS...THE UNCERTAINTY OF ANY BOUNDARY MOVEMENTS AND TIMING MAKE IT PRUDENT TO HOLD MENTION OF STORMS OUT OF 00Z TAFS FOR NOW. WILL WATCH EVENING DEVELOPMENT VERY CAREFULLY. NOT MUCH CHANGE IN TSTM COVERAGE OR THREAT ON TUE AFTN/EVENING...WITH A BIG UPSWING POSSIBLE ON WED... STAY TUNED. SE CA/SW AZ...ATMOSPHERIC MOISTURE HAS THINNED OUT PRETTY DRAMATICALLY PAST 24 HOURS. THEREFORE...THREAT OF TSTMS SHOULD REMAIN GENERALLY WELL TO THE EAST. EXPECTING LIGHT WINDS... GENERALLY LESS THAN 10KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... HIGH MOISTURE CONTENT WILL CONTINUE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...THROUGH THE MIDDLE OF THE WEEK. NEAR TO SLIGHTLY BELOW AVERAGE AFTERNOON HIGH TEMPERATURES...ALONG WITH MILD OVERNIGHT LOWS...CAN BE EXPECTED THROUGH THE LATTER PART OF THE WORK WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS AVIATION...ESTLE FIRE WEATHER...WANEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 559 AM MST MON JUL 21 2008 AZZ020>028-CAZ030>033-221300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 559 AM MST MON JUL 21 2008 /559 AM PDT MON JUL 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE REMAINS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER VALLEY...SOUTHWEST ARIZONA DESERTS...AND SOUTH-CENTRAL ARIZONA DESERTS THIS AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS INCREASES OVER SOUTHERN GILA COUNTY...WITH THE MAIN THREAT HEAVY RAIN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE REMAINS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER VALLEY...SOUTHWEST ARIZONA DESERTS...AND SOUTH-CENTRAL ARIZONA ...WITH THE GREATEST CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTHERN GILA COUNTY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WANEK
The Phoenix radar (KIWA), 19 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
One inch of rain in only 30 minutes.
Microburst winds took down a total of 55 power poles in Mesa, leaving as many as 12,000 SRP customers without power. About 31 homes were damaged at a trailer park on North Recker, 4 of those had roofs blown off. On Southern Ave near Power Road, 15 poles were knocked down with lines impacting 7 vehicles, including a bus. The peak wind speed at Falcon Field was 44 mph at 7:47 pm. In Mesa, power poles were knocked down, trapping 6 vehicles, including a bus. One of the injuries was from cuts from broken glass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115944, 107493.